Chemical emergencies can happen at any time at health care
facilities. The impact may not only be to the facility but
patients, staff, and the surrounding community. To assist
hospitals and all health care partners, ASPR/TRACIE has developed
a “Chemical Emergency Considerations for Health Care Facilities”
resource to assist in preparing and responding to chemical
Jason Wilken, PHD, MPH, CDC Career
Epidemiology Field Officer
Danny Kwon, MPH, REHS, California
Department of Public Health
A collaboration between the University of Hertfordshire in
the United Kingdom and the Biomedical Advanced Research and
Development Authority (BARDA), part of the Office of the
Assistant Secretary for Preparedness and Response (ASPR) within the U.S. Department of
Health and Human Services, has resulted in the development of a
decontamination decision tool and updated guidance for mass
casualties. PRISM introduces the “triple protocol” of dry, wet,
and technical (specialist) decontamination.
Updated in October 2012, this tool was developed to be a
comprehensive resource for clinical personnel by providing
information on various aspects of biological, chemical, and
radiological terrorism. It is intended to serve as an emergent
guide book on what to do and where to seek information in the
event of an attack.
CHEMM-IST is an interactive decision support tool which can aid
inidentifying which chemical exposure has taken place in a mass
CHEMM-IST is still under development and should not be used for
patient care. Once thoroughly tested and validated it will be
used for use by basic life support (BLS) and advanced life
support (ALS) providers as well as hospital first receivers.
The Chemical Hazards Emergency Medical Management website offers
a comprehensive, user-friendly, web-based resource that is also
downloadable in advance, so that it would be available during an
event if the internet is not accessible.
This resource was developed to enable first responders, first
receivers, other healthcare providers, and planners to plan for,
respond to, recover from, and mitigate the effects of
mass-casualty incidents involving chemicals.
If used as a chemical weapon, sarin could
be used as a gas that is inhaled, as a liquid
placed into food or water, or as a substance placed onto
something that is touched. Sarin is a clear liquid with no color,
taste or smell and turns quickly into a gas.
Manifestations of nerve agent exposure include rhinorrhea, chest
tightness, pinpoint pupils, shortness of breath, excessive
salivation and sweating, nausea, vomiting, abdominal cramps,
involuntary defecation and urination, muscle twitching,
confusion, seizures, flaccid paralysis, coma, respiratory
failure, and death. Nerve agents are potent
acetylcholinesterase inhibitors causing the same signs and
symptoms regardless of the exposure route. However, the initial
effects depend on the dose and route of exposure.
Exposure to high levels of cyanide harms the brain and heart, and
may cause coma and death. Exposure to lower levels may result in
breathing difficulties, heart pains, vomiting, blood changes,
headaches, and enlargement of the thyroid gland.
Developed by the U.S. Department of Health and Human Services
Public Health Service – Agency for Toxic Substances and Disease
Registry Division of Toxicology and Environmental Medicine
Applied Toxicology Branch.